The death rattle
The “death rattle” is the noisy respiration that occurs in the final days or hours in semi or unconscious patients who are unable to swallow saliva or cough out secretions. It can be distressing for the family to hear who may think the child is choking or drowning in their own secretions. It is important to reassure the family that the noise is more distressing to them than to their child.
What does the death rattle sound like?
Managing these excessive secretions
Excessive secretions can be managed by doing the following:
- Position the child by sitting them up, or turning them to one side if lying, to facilitate drainage of secretions. Avoid suctioning if possible.
- Ensure that the child is not distressed or short of breath. If so, use a combination of opioids and benzodiazepines.
- Suctioning can be in itself quite distressing to the child so should only be done very gently or if the child is unconscious.
- IV hyoscine butylbromide (Buscopan) or sublingual atropine may be used to decrease secretions and prevent the “death rattle” due to excessive secretions.
- Stop or reduce IV fluids if possible, as fluid overload could increase the amount of secretions produced.
- Treat pulmonary oedema with furosemide (Lasix).